Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 323, NWS Atlanta, GA

June 22, 2006Madison County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 22, 2006, 8:33 PM EDT for Madison County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 8:33 PM EDT (00:33 UTC)
Expired
Jun 22, 2006, 9:00 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Madison County, GA

The radar

The Greer radar (KGSP), 129 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:45 PM EDTTSTM WND DMG3 Nnw Neese, GALARGE TREE LIMBS DOWN, ROOF OF SHED BLOWN OFF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 230033
SVRFFC
GAC195-230100-
/O.NEW.KFFC.SV.W.0323.060623T0033Z-060623T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
833 PM EDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTHEAST GEORGIA

* UNTIL 900 PM EDT

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR NEESE...
  AND MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  POCATALIGO.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3412 8318 3425 8332 3408 8338 3404 8332

$$
1 follow-up statement
000 
WWUS52 KFFC 230106
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
900 PM EDT THU JUN 22 2006

GAC195-230110-
/O.EXP.KFFC.SV.W.0323.000000T0000Z-060623T0100Z/
MADISON GA-
900 PM EDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY EXPIRED AT 900
PM EDT...

AT 857 PM EDT...DOPPLER RADAR SHOWED A STRONG...BUT WEAKENING 
THUNDERSTORM MOVING NORTH ALONG THE MADISON JACKSON COUNTY LINE 
NORTH OF NEESE. THIS THUNDERSTORM MAY PRODUCE LOCALLY HEAVY RAIN
AND WILL CONTINUE TO PRODUCE CLOUD-TO-GROUND LIGHTNING AS IT MOVES
NORTH AT 5 MPH.

IF THIS THUNDERSTORM CAUSED WIND DAMAGE...LARGE HAIL OR SIGNIFICANT 
FLOODING IN MADISON COUNTY...CALL THE NATIONAL WEATHER SERVICE TOLL 
FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3412 8318 3425 8332 3408 8338 3404 8332

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:20 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 22, 8:20 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
820 PM EDT THU JUN 22 2006

THE STRONG/SEVERE THUNDERSTORMS THAT FIRED UP THIS AFTERNOON DURING
MAX HEATING ARE GRADUALLY DISSIPATING. THE COVERAGE IS QUICKLY
BECOMING MORE ISOLATED...AND THE SEVERE THREAT HAS GREATLY
DIMINISHED. WILL UPDATE ZONES SHORTLY TO WORD FOR ISOLATED
SHOWERS/STORMS FOR THE REST OF THE EVENING AND REMOVE ANY SEVERE
WORDING. OTHERWISE...THE REST OF FORECAST LOOKS ON TRACK AT THIS
TIME. /39

.....................PREVIOUS DISCUSSIONS....................
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
HIGH PRESSURE OVER THE SOUTHEAST WEAKENING AND SHORT WAVE OVER
CENTRAL PORTION OF NATION MOVING TOWARD THE SOUTHEAST SPELLS A
BIT OF A CHANGE GOING INTO THE WEEKEND. ATMOSPHERE IS BECOMING
MORE MOIST AND UNSTABLE OVER THE AREA AND AS A RESULT WE ARE SEEING
MORE CONVECTION FIRE THIS AFTERNOON. DUE TO THE HOT TEMPERATURES AND
INVERTED V SOUNDING WE SHOULD SEE SOME MICROBURST ACTIVITY AND HAVE
ALREADY HAD SOME REPORTS OF TREES DOWN IN A COUPLE OF STORMS THIS
AFTERNOON. ALTHOUGH WET BULB FREEZING LEVEL IS ON THE HIGH SIDE
FOR HAIL NEVERTHELESS GOOD CAPES PRODUCING STRONG ENOUGH STORMS
FOR NICKEL TO GOLF BALL SIZE HAIL. WILL LIKELY SEE THE CONVECTION
CONTINUE THROUGH LATE EVENING THEN FADE.

EXPECT TO SEE A REPEAT FOR FRIDAY. TEMPERATURES SHOULD BEGIN TO
MODERATE A BIT FRIDAY AND EVEN MORE OVER THE WEEKEND WITH THE
INCREASE CLOUDS AND PRECIPITATION. THE OVERALL INCREASE IN MOISTURE
MAY ACTUALLY REDUCE THE AFTERNOON MICROBURST POTENTIAL HOWEVER WITH
THE FRONT/TROUGH APPROACHING AND INCREASING SHEAR THERE WILL LIKELY
BE A LEAST ISOLATED SEVERE EACH DAY GOING INTO THE WEEKEND.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
GFS SHOWING GENERAL TROUGHING OVER THE EASTERN U.S. DURING THE
PERIOD. AXIS OF TROUGH IS SUCH THE GFS TENDS TO KEEP THE BEST
MOISTURE VALUES JUST EAST OF FFC CWA AND ALONG THE EAST COAST WHICH
WOULD MINIMIZE THE CHANCE OF PRECIPITATION FOR THE FFC CWA. OTHER
MODELS SHOW THE TROUGH A BIT FURTHER WEST WHICH WOULD GIVE THE AREA
A BETTER CHANCE. ALSO SYSTEM OVER THE WESTERN ATLANTIC SHOWN BY GFS
TO MOVE TO THE EAST COAST BY FIRST PART OF WEEK WOULD ALSO HAVE AN
IMPACT ON THE AMOUNT OF PRECIPITATION FOR THE AREA. AT THIS TIME
WILL KEEP POPS IN THE CHANCE CATEGORY WITH TEMPERATURES NEAR NORMAL
FOR LATE JUNE.

&&

.AVIATION...
STRONG CONVECTION WILL CONTINUE THROUGH 03Z...THIS CONVECTION WILL
REMAIN SCATTERED AND UNORGANIZED WITH ONLY A SLOW WESTERLY MOVEMENT.
OUTSIDE OF THIS CONVECTION...CEILINGS WILL REMAIN VFR THROUGH 12Z.
VISIBILITIES WILL REMAIN VFR THROUGH 06Z WITH ONLY LOCAL AREAS OF
MVFR POSSIBLE IN HAZE. AFTER 06Z MORE WIDESPREAD MVFR VISIBILITIES
WILL BE DEVELOPING WITH LOCAL IFR FOG CONDITIONS POSSIBLE BETWEEN
08Z AND 14Z...MAINLY IN AREAS WHERE SIGNIFICANT RAIN FALLS THIS
EVENING. AFTER 12Z...ONLY LOCAL AREAS OF MVFR VISIBILITIES ARE
EXPECTED IN HAZE WITH VFR CEILINGS. SCATTERED CONVECTION SHOULD
REDEVELOP AFTER 16Z ACROSS THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  93  72  90 /  20  30  30  40
ATHENS          70  98  69  92 /  20  30  30  40
GAINESVILLE     72  91  70  88 /  20  30  30  40
ROME            71  99  70  95 /  20  30  30  40
COLUMBUS        74  97  74  95 /  20  20  20  30
MACON           69  97  71  95 /  20  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

38
Hazardous weather outlook, Jun 22, 11:30 AM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT THU JUN 22 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1130 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A BROAD RIDGE OF HIGH PRESSURE WILL CONTINUE OVER THE WESTERN
ATLANTIC AND SOUTHEAST. A SURFACE TROUGH ACROSS NORTH GEORGIA WILL
BECOME ENHANCED THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. LARGE HAIL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH
ANY STRONG THUNDERSTORMS. THE MOST LIKELY LOCATION FOR SEVERE
THUNDERSTORMS WILL BE ACROSS PORTIONS OF CENTRAL GEORGIA...MAINLY
THIS AFTERNOON AND EVENING.

.DISCUSSION...
THE AIRMASS WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON WITH CAPES
OF 1500 TO 2000 AND LIFTED INDICES OF MINUS 3 TO MINUS 5. A SURFACE
TROUGH LOCATED WILL BECOME ENHANCED ACROSS NORTH GEORGIA THIS
AFTERNOON WITH THE HOT TEMPERATURES EXPECTED...AND THIS COULD AID
THUNDERSTORM DEVELOPMENT. HOWEVER...A LIMITING FACTOR WILL BE HIGH
PRESSURE ALOFT THAT WILL BE CENTERED OVER NORTHEAST GEORGIA AND THE
WESTERN CAROLINAS THIS AFTERNOON. THIS WILL AID IN SUPPRESSING
SEVERE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS...SPOTTER ACTIVATION
IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 22, 5:36 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 S MACON               32.79N 83.66W
06/22/2006  E0.75 INCH       BIBB               GA   PUBLIC

0532 PM     HAIL             MOUNTVILLE              33.04N 84.88W
06/22/2006  E1.00 INCH       TROUP              GA   LAW ENFORCEMENT

&&
Special weather statement, Jun 22, 6:26 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 PM EDT THU JUN 22 2006

GAZ092-104-222315-
626 PM EDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...HALF INCH HAIL
AND 45 MPH MPH WIND GUSTS IN SUMTER AND SCHLEY COUNTIES UNTIL 715 PM
EDT...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELLAVILLE...MOVING SOUTHWEST AT 5 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
AMERICUS...MOVING WEST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS NEAR THESE STORMS SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

15
Local storm report, Jun 22, 6:55 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     UNADILLA                32.26N 83.74W
06/22/2006                   DOOLY              GA   LAW ENFORCEMENT

            HALF A DOZEN TREES DOWN.

&&
Local storm report, Jun 22, 7:13 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
713 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             CARROLLTON              33.58N 85.08W
06/22/2006  E0.50 INCH       CARROLL            GA   PUBLIC

&&
Special weather statement, Jun 22, 7:35 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EDT THU JUN 22 2006

GAZ025-230015-
735 PM EDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 50 MPH WIND
GUSTS IN SOUTHERN JACKSON COUNTY UNTIL 815 PM EDT...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF ARCADE...MOVING NORTH AT
5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES
SLOWLY NORTH TOWARD ARCADE. HEAVY DOWNPOURS MAY CAUSE A PERIOD OF
STREET FLOODING. MOTORISTS ARE URGED TO SLOW DOWN TO AVOID
HYDROPLANING.

15
Special weather statement, Jun 22, 7:59 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
759 PM EDT THU JUN 22 2006

GAZ027-230030-
759 PM EDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA SIZED
HAIL AND 45 MPH WINDS IN MADISON COUNTY UNTIL 830 PM EDT...

AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DIAMOND HILL THE THUNDERSTORM WAS NEARLY
STATIONARY.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES SLOWLY NORTH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THE DIAMOND
HILL...DANIELSVILLE...AND NEESE AREAS SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:30 PM EDTSevere Thunderstorm WarningFFCOglethorpe30 min
Jun 23, 5:03 PM EDTSevere Thunderstorm WarningFFCPickens27 min
Jun 23, 5:23 PM EDTSevere Thunderstorm WarningFFCHaralson, Polk37 min
Jun 23, 5:34 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer28 min
Jun 23, 5:47 PM EDTSevere Thunderstorm WarningFFCMacon43 min
Jun 23, 5:58 PM EDTSevere Thunderstorm WarningFFCPickens47 min
Jun 23, 6:11 PM EDTSevere Thunderstorm WarningFFCFulton34 min
Jun 23, 6:19 PM EDTSevere Thunderstorm WarningFFCDouglas26 min
Jun 23, 6:26 PM EDTSevere Thunderstorm WarningFFCNewton34 min
Jun 23, 6:42 PM EDTSevere Thunderstorm WarningFFCFulton33 min
Jun 23, 6:54 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett51 min
Jun 23, 7:30 PM EDTSevere Thunderstorm WarningFFCSumter23 min
Jun 23, 7:38 PM EDTSevere Thunderstorm WarningFFCPike37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.